Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Clozapine is currently considered the most efficacious antipsychotic for the treatment of schizophrenic symptoms (1), but its use is limited because of the risk of agranulocytosis. Although the risk of this life-threatening adverse event is highest during the first 4 months of administration, it was recently reported that it can occur even after 11 years of continuous treatment (2). To our knowledge, it has not been reported that agranulocytosis can occur several months or even years after the discontinuation of clozapine. Here is the case of a mentally retarded patient who developed agranulocytosis after 7 years of clozapine treatment and then continued to suffer continuously from severe neutropenia, which developed into fatal agranulocytosis more than 4 years after the discontinuation of clozapine.
Mr. A was a 49-year-old man of Finnish origin who had been treated in a local nursing home because of behavioral problems associated with moderate mental retardation. Severe aggressive behavior was a major problem in his daily life; therefore, clozapine treatment was started. Clozapine, 450 mg/day, resulted in a marked reduction in his aggressive behavior, but it was discontinued because of agranulocytosis. Mr. A started to suffer from severe recurrent infections, and treatment with granulocyte-colony-stimulating factor gave only temporary benefits. His hematologist concluded that his blood dyscrasia was chronic because his total WBC count fluctuated from 0.5 to 1.5 × 109/liter (normal WBC count range=4.0–10.0 × 109/liter). At that time, it was decided to administer palliative treatment in the familiar environment of his nursing home. Mr. A’s prognosis did not improve, and he died a few weeks later. A forensic autopsy concluded the cause of death to be clozapine-induced myelodysplasia of the bone narrow. Because of a complaint by a relative, the National Authority for Medico-Legal Affairs asked for an expert’s opinion on whether the pharmacological treatment was adequately administered.
To our knowledge, this is the first reported case of clozapine-induced agranulocytosis to have occurred several years after the discontinuation of clozapine treatment. In this case, agranulocytosis was not caused by a reversible, acute toxic or immunological reaction in bone narrow but was a consequence of a permanent change in the maturation of blood cells, leading to myelodysplastic syndrome.
Download citation file:
Web of Science® Times Cited: 5